Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Omaha, NE

March 21, 2007Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Mar 21, 2007, 5:58 PM CDT for Monona County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2007, 5:58 PM CDT (22:58 UTC)
Expired
Mar 21, 2007, 6:30 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Monona County, IA

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 4:14 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 21, 4:14 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
414 PM CDT WED MAR 21 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY.
SHORT TERM CONCERNS WILL FOCUS ON SEVERE WEATHER DEVELOPMENT WITH
THE PASSAGE OF THE COLD FRONT TONIGHT.

THE 18Z OAX OUNDING REVEALED A CAP TO BE OVERCOME THIS AFTERNOON
AND CAPE OF NEARLY 1800 J/KG. THE LATEST SFC ANALYSIS HAD THE WIND
SHIFT THROUGH WAYNE AND OFK AND THE AREA OF LOW PRES NR OLU AND
YORK. THE AREA OF LOW PRES EXTENDED SOUTHWESTWARD INTO WRN KS WITH
THE DRYLINE NEAR HAYES KS. THE POTENTIAL FOR SEVERE STORMS WITH
LARGE HAIL DAMAGING WINDS AND ISOLD TORNADOES IS AHEAD OF AND
ALONG THE COLD FNT. LATEST SPC MESOSCALE ANALYSIS CONTINUES TO SHOW
LOW LCL HTS OF LESS THAN 1000M...CAPES AROUND 2000 J/KM AND BRN
SHEAR OF 30M2/S2...HOWEVER BRN SHEAR HAS BEEN INCREASING CLOSE TO
60M2/S2 ACRS SE NEB AND SW IA. RUC/NAM FCST SOUNDINGS SHOW THE
WEAKENING CAP LATE WITH AFTERNOON AND EVENING. CONTINUED TO
MENTION POTENTIAL FOR DAMAGING WINDS AND HAIL IN PRODUCTS AND
ISOLATED TORNADO THREAT IN HWO. WE ARE LACKING A WELL-DEFINED
SURFACE CIRCULATION. WITH THE FNT THRU THE NW HAVE DROPPED
MENTION OF TSRA THERE AND DROPPED MENTION ACRS THE NW HALF OF THE
CWA AFTER MIDNIGHT. NORTH WINDS AND DRIER DEWPOINTS SHOULD ALLOW
TEMPS TO DROP BACK INTO THE 30S N AND REMAIN IN THE UPR 40S S.

THE SFC FNT PUSHES TO THE S OF THE FCST AREA THU MORNING...HOWEVER
THE H85 FNT REMAINS DRAPED ACRS SRN NEB.  LEFT CHC FOR TSRA INTO
THUR AND THU NIGHT. THE SPLIT FLOW PATTERN CONTINUES AND THE
CLOSED LOW OVER BAJA WILL ALLOW THE MILD/MOIST SW FLOW ALOFT TO
CONTINUE. A STRONGER WAVE APPROACHES IN THE NRN FLOW
FRI/SAT AND THE CLOSED LOW BEGINS TO MOVE INTO THE ROCKIES WITH
THE GFS...BUT IS AN OPEN WAVE ON THE ECMWF...THUS CONTINUED TSRA
CHANCES INTO THE WEEKEND.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY.
THE STORM SYSTEM FROM SAT CONTINUES ACRS NEB SUNDAY AND THIS
NEGATIVELY TILTED SYSTEM COULD BRING SEVERE WEATHER WITH IT. THERE
IS A BREAK IN THE STORMY WEATHER MON AND EARLY TUES...HOWEVER A
STRENGTHENING LOW LEVEL JET AND A COLD FRONTAL PASSAGE MAY PRODUCE
SEVERE STORMS TUES/WED. LOOK FOR ABOVE NORMAL TEMPS WITH HIGHS IN
THE 60S AND 70S.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY
Hazardous weather outlook, Mar 21, 5:54 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
554 PM CDT WED MAR 21 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221300-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
554 PM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE LIKELY AND
WILL CONTINUE INTO THE EVENING HOURS MAINLY SOUTHEAST OF A LINE
FROM AROUND SEWARD TO FREMONT TO MAPLETON. ISOLATED TORNADOES CANNOT BE
RULED OUT ESPECIALLY EARLY THIS EVENING. LOCALLY HEAVY RAINFALL
WILL ACCOMPANY THE STORMS.

THIS FRONT WILL CONTINUE TO PUSH SOUTHEAST ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR PARTS
OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THURSDAY THROUGH FRIDAY NIGHT. ISOLATED LARGE HAIL
COULD BE PRODUCED THURSDAY NIGHT. THE THUNDERSTORMS WOULD BE THE
RESULT OF WARM MOIST AIR BEING LIFTED OVER THE SURFACE FRONT IN
KANSAS AND MISSOURI. A STRONG STORM SYSTEM WILL MOVE INTO THE
PLAINS THIS WEEKEND WITH THUNDERSTORMS POSSIBLE SATURDAY AND
SUNDAY. YET ANOTHER STORM SYSTEM WILL MOVE INTO THE PLAINS
WEDNESDAY. SEVERE STORMS WILL BE POSSIBLE WITH THESE STORM
SYSTEMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED FOR PARTS OF EASTERN NEBRASKA
INTO SOUTHWEST IOWA.

ZAPOTOCNY

In the hours before

Local storm report, Mar 21, 5:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             2 W FREMONT             41.44N 96.53W
03/21/2007  E1.00 INCH       DODGE              NE   PUBLIC

&&

DFOBERT
Local storm report, Mar 21, 5:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
541 PM CDT WED MAR 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 NW WAHOO              41.25N 96.66W
03/21/2007  M0.88 INCH       SAUNDERS           NE   PUBLIC

&&

DFOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:00 PM CDTSevere Thunderstorm WarningOAXButler, Saunders45 min
Mar 21, 5:16 PM CDTSevere Thunderstorm WarningOAXBurt44 min
Mar 21, 5:30 PM CDTSevere Thunderstorm WarningOAXDodge, Washington45 min
Mar 21, 5:46 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders44 min
Mar 21, 6:09 PM CDTSevere Thunderstorm WarningOAXLancaster, Seward51 min
Mar 21, 6:17 PM CDTSevere Thunderstorm WarningOAXWashington28 min
Mar 21, 6:21 PM CDTSevere Thunderstorm WarningOAXSaline39 min
Mar 21, 6:30 PM CDTSevere Thunderstorm WarningOAXSarpy, Saunders45 min
Mar 20, 11:28 PM CDTSevere Thunderstorm WarningOAXHarrison32 min
Mar 21, 5:46 AM CDTSevere Thunderstorm WarningOAXPottawattamie29 min
Mar 21, 6:11 PM CDTSevere Thunderstorm WarningOAXHarrison49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.